Arizona, 2017Flash Flooding and Hail in Arizona, July 15, 2017
July 15, 2017 · NWS FGZ · 7 events in 2 counties and zones
Thunderstorms caused flash flooding, hail, and wind damage across southern Yavapai and northern Gila Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 10
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms caused flash flooding, hail, and wind damage across southern Yavapai and northern Gila Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 15, 9:34 AM MST, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 15, 9:34 AM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
934 AM MST Sat Jul 15 2017
.SYNOPSIS...Expect scattered showers and thunderstorms along and
south of the Mogollon Rim and White Mountains this weekend, with
isolated storms elsewhere. Moisture is expected to increase early
next week, with shower and thunderstorm coverage growing across
the area.
&&
.DISCUSSION...Much the same weather today as on Friday. Generally
isolated storms north of the Mogollon Rim and White Mountains with
scattered storms along and south of these features. Think there is
a little more juice for stronger storms across the general area
extending from Payson to Camp Verde/Black Canyon city to
Prescott/Bagdad. Localized flooding, wind gusts to 60 mph and hail
up to quarter size will be possible in a storm or two within this
area from the mid afternoon into the early evening.
High pressure aloft was centered near Las Vegas this morning, and
will slowly move into southern Utah by Sunday. This will keep
northern Northern Arizona in a northeasterly steering flow. Little
change in moisture profiles are seen for the weekend. Thus
scattered afternoon and evening showers and thunderstorms will
develop along the Mogollon Rim by early afternoon and drift
southwestward. Only isolated storm coverage is expected north of
the Mogollon Rim.
From Monday onward...Models show the high center traveling to a
position over Colorado. The result will be a shift to a southeast
to northwest steering flow across Arizona. The expectation is
that monsoon moisture values will increase across all of northern
Arizona and bring increasing storm coverage across the northland.
&&
.AVIATION...For the 18Z package...VFR conditions are expected
through the forecast period except in and around thunderstorms.
Scattered thunderstorms expected 18Z-02Z in far NE Arizona and along
the Mogollon Rim near KFLG-KSOW, moving SW with time toward KPRC,
KSEZ, KPAN. Heavy rain and gusty winds possible with storms.
Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered showers and thunderstorms will continue
today with near average temperatures. By Sunday, look for increasing
coverage and intensity of showers and storms as moisture increases
across northern Arizona. This will also begin a trend of cooler
temperatures and higher humidity.
Monday through Wednesday...Increased moisture over the state will
lead to an active period of showers and thunderstorms with more
widespread coverage. The threat for heavy rainfall will increase.
Daytime temperatures will run just below average with elevated
humidity levels.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...McCollum/DL
AVIATION...DB/MCS
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 15, 11:48 AM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1148 AM MST SAT JUL 15 2017
AZZ016-151930-
Eastern Mogollon Rim-
1148 AM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES
UNTIL 1230 PM MST...
At 1147 AM MST, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Heber-Overgaard, moving southeast at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gentry Campground and Heber-Overgaard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3436 11077 3449 11060 3433 11038 3416 11063
TIME...MOT...LOC 1847Z 320DEG 5KT 3438 11063
Special weather statement, Jul 15, 12:14 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1214 PM MST SAT JUL 15 2017
AZZ009-039-040-152000-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
Northeast Plateaus and Mesas South of Hwy 264-
1214 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 100 PM MST...
At 1214 PM MST, Doppler radar was tracking a strong thunderstorm near
Keams Canyon, moving west at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Keams Canyon, First Mesa, Jeddito, Navajo and Polacca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3596 11012 3576 11003 3564 11031 3590 11044
TIME...MOT...LOC 1914Z 067DEG 8KT 3585 11016
Special weather statement, Jul 15, 1:18 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
118 PM MST SAT JUL 15 2017
AZZ016-018-152100-
Northern Gila County-Eastern Mogollon Rim-
118 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL
200 PM MST...
At 116 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Washington Park to 7 miles north of Mead Ranch.
Movement was south at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Flowing Springs, Mesa Del Caballo, Tonto Village, Kohls Ranch,
Washington Park, Whispering Pines, Geronimo Boy Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3427 11143 3428 11101 3452 11106 3452 11135
TIME...MOT...LOC 2016Z 002DEG 9KT 3445 11127 3445 11116
Special weather statement, Jul 15, 1:56 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
156 PM MST SAT JUL 15 2017
AZZ008-016-018-037-152145-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-Eastern Mogollon Rim-
156 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI AND COCONINO
COUNTIES UNTIL 245 PM MST...
At 155 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Geronimo Estates to near Freedom Acres to
Tonto Village. Movement was southwest at 15 mph.
Winds in excess of 40-45 mph will be possible with these storms,
along with very heavy rainfall.
Locations impacted include...
Payson, Star Valley, Mesa Del Caballo, Tonto Village, Geronimo
Estates, Freedom Acres, Strawberry, East Verde Estates, Whispering
Pines, Rye, Oxbow Estates, Round Valley, Flowing Springs, Kohls
Ranch, Pine, Mead Ranch, Bear Flat, Upper Tonto Creek Campground,
Geronimo Boy Scout Camp and Ponderosa Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3429 11173 3410 11148 3410 11120 3436 11100
3436 11120 3450 11138
TIME...MOT...LOC 2055Z 042DEG 12KT 3441 11138 3432 11125 3432 11114Event by event
4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Hail, Gila
- When
- July 15, 2:20 PM MST to 2:25 PM MST
- Where
- Gila County, 1.14 mi E of Payson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.230, -111.310
One inch diameter hail was reported in Payson via social media. Time was estimated using radar.
Thunderstorm Wind, Gila
- When
- July 15, 2:30 PM MST to 2:40 PM MST
- Where
- Gila County, 0.69 mi N of Payson to 4.3 mi SW of (0e4)payson Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.240, -111.330
Pine trees were bend over sideways. There was also damage to manzanita and scrub oak trees.
Thunderstorm Wind, Yavapai
- When
- July 15, 2:53 PM MST to 3:00 PM MST
- Where
- Yavapai County, 3.58 mi NE of Goodwin to 2.9 mi SSE of Chino Vly
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.560, -112.330
Thunderstorms produced wind gusts to 60 MPH.
Flash Flood, Gila
- When
- July 15, 3:30 PM MST to 6:30 PM MST
- Where
- Gila County, 11.94 mi ESE of Washington Park to 3.2 mi NW of (0e4)payson Arpt
- Cause
- Heavy Rain / Burn Area
- Deaths
- 10 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 34.380, -111.066
Very heavy rain over the Highland Fire scar and surrounding areas produced flash flooding in Ellison Creek which flows into the East Verde River. This is a very popular swimming area during the summer. Ten people were killed by the flooding (ages 2 to 57). Four people were rescued by helicopter after they were trapped in trees.
Thunderstorm Wind, Yavapai
- When
- July 15, 3:45 PM MST to 4:00 PM MST
- Where
- Yavapai County, 4.6 mi E of Entro to 2.3 mi N of Walker
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.610, -112.320
A thunderstorm produced high winds gusts (estimated at 60 MPH). The storm also produced pea sized hail and fog with visibility of 1/4 mile or less.
Thunderstorm Wind, Yavapai
- When
- July 15, 4:20 PM MST to 4:30 PM MST
- Where
- Yavapai County, 6.45 mi SSE of Crown King to 2.6 mi S of Crown King
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.110, -112.300
A peak wind gust of 67 MPH was measured at the Humbug Creek RAWS (estimated time).
Flash Flood, Yavapai
- When
- July 15, 5:30 PM MST to 6:30 PM MST
- Where
- Yavapai County, 3.19 mi SE of Entro to 3.24 mi NE of Goodwin
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.574, -112.354
Yavapai Flood Control reported that Fain Lake was overflowing causing flooding in Lynx Creek.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flash Flood, Gila | 2017-07-15 | 57 | Female | In Water | Direct |
| Flash Flood, Gila | 2017-07-15 | 27 | Male | In Water | Direct |
| Flash Flood, Gila | 2017-07-15 | 27 | Female | In Water | Direct |
| Flash Flood, Gila | 2017-07-15 | 24 | Female | In Water | Direct |
| Flash Flood, Gila | 2017-07-15 | 19 | Male | In Water | Direct |
| Flash Flood, Gila | 2017-07-15 | 13 | Male | In Water | Direct |
| Flash Flood, Gila | 2017-07-15 | 7 | Male | In Water | Direct |
| Flash Flood, Gila | 2017-07-15 | 5 | Female | In Water | Direct |
| Flash Flood, Gila | 2017-07-15 | 3 | Female | In Water | Direct |
| Flash Flood, Gila | 2017-07-15 | 2 | Female | In Water | Direct |
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15, 201714 deaths · 1 event
- Hail and Damaging Winds in South Carolina, July 15, 20171 death · 50 kt wind · 6 events
- Damaging Wind and Lightning Strike in New Mexico, July 15, 20171 death · 54 kt wind · 2 events
- Flash Flood and Damaging Winds in Montana, July 15, 2017$695,000 · 52 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 15, 2017$210,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 15, 2017$100,000 · 60 kt wind · 12 events
- Tornado and Damaging Winds in Texas, July 15, 2017$100,000 · EF0 · 3 events
- Damaging Winds in Texas, July 15, 2017$45,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Wisconsin, July 15 to 16, 2017$21,000 · 1 in hail · 19 events
- Flash Flood in Texas, July 15, 2017$50,000 · 1 event
- Tornado in Texas, July 15, 2017$40,000 · EF0 · 1 event
- Flash Flooding and Dust Storm in Arizona, July 15, 2017$29,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715749, 715750, 715754, 715746, 715752, 715756, 715748.